Texas, 2020

High Wind in Texas, January 1 to 2, 2020

January 1 to 2, 2020 · NWS MAF · 3 events in 3 counties and zones

An upper level trough dug into northern Mexico before moving east into the South Plains. Strong winds developed in the Guadalupe and Davis Mountains as the trough moved across the area.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough dug into northern Mexico before moving east into the South Plains. Strong winds developed in the Guadalupe and Davis Mountains as the trough moved across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 1, 11:21 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jan 1, 11:21 AM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1121 AM CST Wed Jan 1 2020

.DISCUSSION...

Please see the 18z aviation discussion below.

&&

.AVIATION...

VFR conditions will prevail through the period. High level cloud
cover will persist across all TX terminals through sunset. Winds
will increase overnight above 12kts at KCNM in response to next
system moving across NM. SCT to BKN ceilings b/w 10-12k ft will
move over southeast NM terminals tonight, from the northwest.

&&

PREV DISCUSSION... /issued 323 AM CST Wed Jan 1 2020/

DISCUSSION...
Enjoy a beautiful New Year's Day with mostly sunny skies and
highs generally in the 60s areawide. A deep upper low over the
Baja of Mexico will slowly move east the next several days
bringing our next cold front on Thursday. An upper jet associated
with this trough but will move east allowing only a brief period
of time for stronger winds aloft to mix into the Davis and
Guadalupe Mountains, therefore a wind warning is not anticipated
at this time. Temperatures will drop to near normal behind the
front on Thursday, then a quick transition to westerly flow will
help temperatures rebound back above normal for the weekend. The
next strong cold front arrives Monday dropping temps back below
normal. No significant rainfall is expected the next seven days.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     42  59  35  55 /   0   0  10  10
Carlsbad                       40  55  31  52 /  10  10  10   0
Dryden                         43  66  39  61 /   0   0   0   0
Fort Stockton                  43  59  36  54 /   0   0  10  10
Guadalupe Pass                 34  44  28  43 /   0  10  10   0
Hobbs                          37  53  31  51 /   0  10  10  10
Marfa                          30  51  24  49 /   0  10   0   0
Midland Intl Airport           42  59  35  54 /   0  10  10  10
Odessa                         42  58  35  54 /   0  10  10  10
Wink                           39  59  32  55 /   0  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

87/29
Hazardous weather outlook, Jan 1, 2:38 AM CST, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
238 AM CST Wed Jan 1 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-020845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
238 AM CST Wed Jan 1 2020 /138 AM MST Wed Jan 1 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
January 1, 12:51 PM CST to 6:51 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe Mountains Above 7000 Feet

When
January 2, 1:38 AM CST to 4:38 AM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Davis Mountains

When
January 2, 11:15 AM CST
Where
Davis Mountains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
State Official
Coordinates
30.176, -103.877 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872591, 872589, 872593.